Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mild, but painful Sustiva Rash - doen't respond to OTC anti-histamines
Dec 26, 2005

I was recently (August 2005)diagnosed as HIV+. I possibley SeroConverted about 16 months ago. Unfortunately I needed to go on meds right away because my iniial CD4 count was 350 (later went up to 400 without meds) and my viral load was above 100,000 and continued to climb independent of my CD4 count. I am currently on Sustiva and Combavir. This is my first drug regiment, and I started December 10, 2005 - so I haven't had follow up blood work to see how effective it is yet. My virus, unfortunately, already has many resistances - including the majority of proteous inhibitors. Therefore, both I and my doctor feel it is best for me to try and stick with this regiment.

When I first started taking the meds I was experiencing some relatively minor CNS side effects (dizzinous mostly), and recently developed a Sustiva rash that had flat red and rasied red areas, but was not itchy or painful. It was initially treated with a mederol pack (4mg methylprednisolone)becuase it was spreading to my face and around my mouth. The treatment seemed to work well until I got down to the 3 pills and less. I finished up the pack 3 days ago.

The problem now is that the rash seems to now look like a sunburn on my chest and arms and legs. It it extramly itchy, and painful (it burns horribly, especially at night about an two to three hours after taking sustiva). NOTHING over the counter has helped. Per my Dr. I tried dosing 50 mg benedryl - which didn't relieve the itching or burning, but did make me extreamly drowsy. Claratine (10 mg) has not worked either. I have also tried hydro-cortisone cream and calamine lotion (not together). Nothing seems to work and I don't want to have to discontinue this regiment so soon -- Especially because I already have a pretty resistant virus. My health is fine otherwise (and actually the the nerological side-effects seemed to resolve while I was on the steroid). My Dr is great, but I don't think I have effectively communicated to her the severity of the discomfort I am in. Should I ak for another steroid??? When I mentioned it the other day, she didn't seem inclined towards it - but I think that may be because my rash kind of looks like it has gone away since it doesn't have bumps anymore. I'm not sure what to do - ANY advise would be great. This really is very painful, and I am at my wits end. Thank you!

Response from Dr. Henry

Sometimes use of cimetidine and possibly trazadone has helped patients with highly symptomatic rash like you describe (while continuing a H1 blocker like Benadryl). KH



Previous
all body nervous pains on PEP
Next
Detoxing and starting an all garden diet

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement